Idaho, 2005

Flash Flooding in Idaho, September 21, 2005

September 21, 2005 · NWS PIH · 2 events in 2 counties and zones

7 inches of rain in an hour reported by the KPVI television rain gauge. Many downtown streets were flooded and the Center Street underpass closed briefly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A downpour in downtown Pocatello dropped 1.7 inches of rain in an hour reported by the KPVI television rain gauge. Many downtown streets were flooded and the Center Street underpass closed briefly. Oak Street and 6th and 8th Avenues flooded as well. One house on Oak Street reported basement flooding. Minor flooding was reported in parts of the Arbon Valley in southeast Power county as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 21, 8:20 AM MST, 4 hours earlier.

Area forecast discussion, Sep 21, 8:20 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
920 AM MDT WED SEP 21 2005

.DISCUSSION...
CURRENT RADAR SHOWING EXTENSIVE AREA OF RAIN EXTENDING FROM
RICHFIELD NORTHEAST THROUGH IDAHO FALLS GENERALLY NORTH OF
INTERSTATE 86.  HEAVIEST RAIN HAS SET UP A BIT NORTHWEST OF WHERE
EXPECTED AS H5 LOW IS NOW OPENED AND TRACKING EAST.  GOOD
CIRCULATION STILL PRESENT IN NORTHERN NEVADA WITH OLD LOW AND THIS
MOVES TO SOUTHERN IDAHO BY 21Z.  THINK THREAT FOR RAIN WILL CONTINUE
UNTIL THIS TROF PASSES TO EAST OF REGION BY 03Z.  THINK PRECIP WILL
SPREAD BACK INTO FAR SE AND STARTING TO SEE AN INDICATION OF THIS
WITH SHOWERS STARTING TO DEVELOP OVER CASSIA COUNTY AGAIN THIS
MORNING.  LATEST NAM 12Z RUN DID HAVE HEAVY BAND CURRENTLY PLACED
WELL FROM NORTH OF BURLEY TO IDAHO FALLS AND ENHANCES PRECIP THIS
AFTERNOON OVER SOUTHERN SNAKE PLAIN AND SOUTHEAST HIGHLANDS WHERE
CURRENT HIGH POPS ARE.  DONT THINK WILL MAKE TOO MANY CHANGES TO
CURRENT GRIDS AS THEY STAND.  CONVECTION STILL NOT PRESENT...BUT
THINK MAY STILL SEE SOME TSTMS AS REMNANTS OF LOW/TROF SLIDE
NORTHEAST THROUGH REGION.
GK

.PREV DISCUSSION...MOISTURE CONTINUES TO STREAM NORTHWARD THIS AM
INTO EASTERN ID AHEAD OF GREAT BASIN UPPER LOW. RADAR TRENDS ARE
SHOWING SHOWERS BECOMING MORE NUMEROUS OVER THE SNAKE PLAIN AND
HIGHLANDS...WITH VERY WEAK RETURNS FURTHER WEST AND NORTH. SFC
DEWPOINTS ARE WELL INTO THE 40S AND LOWER 50S IN THE SHOWER REGIME
WHILE DEWPOINTS WERE STILL ONLY IN THE 20S AND 30S IN THE CENTRAL
MTNS. IT APPEARS THAT THE GFS IS DOING PRETTY WELL WITH REGARD TO
PRECIP COVERAGE AND IS STILL THE MODEL OF CHOICE. MODELS HAVE BACKED
OFF SOME ON THE STRENGTH OF THE SYSTEM...AND ALSO PW/S ARE NOT AS
HIGH COMPARED WITH PRIOR SOLUTIONS. THIS MEANS THAT QPF AMOUNTS WONT
BE AS HIGH AS PREVIOUSLY THOUGHT...BUT POPS FOR TODAY STILL LOOK
GOOD WITH LIKELY OR BETTER POPS FOR THE SNAKE PLAIN AND POINTS EAST
AND SOUTH...WITH SCATTERED POPS AT BEST FOR THE CENTRAL MTNS.
CONTINUED WITH THE DRYING TREND OVERNIGHT WITH POPS LIMITED TO
MAINLY THE EASTERN HIGHLANDS UNTIL AROUND MIDNIGHT AS SYSTEM WEAKENS
AND RAPIDLY MOVES EAST.

KEPT FORECAST DRY ON THURSDAY BEFORE NEXT SYSTEM MOVES IN ON FRIDAY.
SFC LOW TRACKS ALONG THE ID/UT BORDER PER GFS WITH COLDER AIR MOVING
INTO THE CENTRAL MTNS BY AFT WITH SNOW LEVELS LOWERING TO AROUND
8000 FEET. TROF LIFTS NORTHEAST OF THE AREA ON SATURDAY. MODELS ARE
NOW DEVELOPING THE NEXT LOW PRESSURE SYSTEM FURTHER WEST THAN
EARLIER RUNS...PLACING THE LOW CENTER NEAR SAN FRANCISCO. THIS WOULD
MEAN THAT MOST OF THE WEEKEND WILL BE DRY BEFORE THE LOW MAKES THE
MOVE NORTHEAST EARLY NEXT WEEK AS IT TRACKS THROUGH THE REGION. FOR
THE TIME BEING...WOULD LIKE TO LEAVE IN A LEAST SOME LOW POPS SINCE
THIS IS A NEW MODEL TREND. THE LOW WILL EJECT NORTHEAST MON-TUE
LEAVING THE FORECAST UNSETTLED. A BROAD-BRUSHED FORECAST SEEMS TO BE
THE BEST APPROACH AT THIS TIME WITH A SLIGHT CHANCE OF SHOWERS
SAT-TUE AND TEMPS CLOSE TO SEASONAL NORMS.  WAW
&&

.AVIATION...SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS ALL
OF SE ID TODAY. CONDITIONS SHOULD REMAIN VFR...WITH BRIEF PERIODS OF
MVFR CONDITIONS IN TSTMS. PRECIPITATION WILL DIMINISH OVERNIGHT.
HEDGES
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Sep 21, 5:00 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED SEP 21 2005

IDZ017>025-031-032-221200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
600 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

The radar

The Pocatello radar (KSFX), 34 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
September 21, 12:20 PM MST to 3:30 PM MST
Where
Bannock County, Pocatello
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.867, -112.433

Flash Flood, Power

When
September 21, 12:20 PM MST to 3:30 PM MST
Where
Power County, Southeast Portion
Reported by
NEWSPAPER
Coordinates
42.717, -112.800

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478970, 5479042.